Texas, 2012Drought in Texas, April 1 to 9, 2012
April 1 to 9, 2012 · NWS BRO · 9 events in 9 counties and zones
Strong thunderstorms that moved across Deep South Texas and the Rio Grande Valley at the end of March provided plenty of beneficial rain to the region. This rainfall allowed for drought conditions to begin to improve across much of the region.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms that moved across Deep South Texas and the Rio Grande Valley at the end of March provided plenty of beneficial rain to the region. This rainfall allowed for drought conditions to begin to improve across much of the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Mar 31, 11:46 PM CST, 14 minutes earlier.
Area forecast discussion, Mar 31, 11:46 PM CST, 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1246 AM CDT SUN APR 1 2012
.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
&&
.AVIATION...DEGRADED AVIATION CONDITIONS ARE EXPECTED THROUGH THE
OVERNIGHT HOURS DUE TO THE FORMATION OF LOW CLOUDS AND FOG. VFR
WILL RAPIDLY RETURN AFTER SUNRISE AND PERSIST THROUGH THE REST OF
THE DAY DUE TO BREEZY WINDS AND ABUNDANT SUNSHINE. CONDITIONS WILL
BEGIN TO DETERIORATE LATE TOMORROW EVENING.
&&
.PREV DISCUSSION... /ISSUED 909 PM CDT SAT MAR 31 2012/
DISCUSSION...JUST SENT OUT A QUICK UPDATE MODIFYING THE OVERNIGHT
LOWS IN THE FAR WEST WHERE THE DEWPOINT MIXED DOWN ENOUGH TO ALLOW
FOR SOME PRETTY STRONG COOLING TONIGHT...CLOUD COVER WILL ALSO SET
IN LATER THERE. UPDATED SKY GRIDS FOR CURRENT TRENDS AND REMOVED
WEATHER FOR THIS EVENING/TONIGHT AS BOUNDARY LAYER HAS COOLED
ENOUGH TO PREVENT SURFACE BASED CONVECTION WITHOUT A LOT OF
HELP...WHICH DOESNT LOOK TO BE COMING IN THE NEAR TERM PER WV/IR
TRENDS. ADDED FOG TO MARINE ZONES WHERE IT IS FORMING UP. NO OTHER
CHANGES /68-JGG/
PREV DISCUSSION... /ISSUED 641 PM CDT SAT MAR 31 2012/
DISCUSSION...A WEAK SHEAR ZONE AS PART OF A LONGER WAVE TROUGH IS
MOVING SOUTH OVER CENTRAL TEXAS TONIGHT...SURFACE OBS AND
AVAILABLE MODEL GUIDANCE SHOW IT HAS NEGLIGIBLE SURFACE AND UPPER
REFLECTION. ANOTHER WEAK CLOSED UPPER LOW IS RETROGRADING OVER
NORTH CENTRAL MEXICO TONIGHT. THE BEST UPPER DIVERGENCE FROM THIS
SYSTEM IS OVER NORTHEASTERN MEXICO. THE CONVECTION ON THE SIERRA
MADRE IS STRUGGLING FAR MORE THAN IT HAS IN RECENT DAYS AND THE
INCOMING 00Z BRO SOUNDING SHOWS A STRONG LOW LEVEL CAPPING
INVERSION.
THE ONLY FEATURE THAT WOULD HELP LEAD TO CONVECTION TONIGHT IS
THE ONE OVER NORTHCENTRAL MEXICO...SO HAVE DIALED BACK THE WX
GROUP TO ONLY THE 20 PERCENT CHANCE REGION OVER THE RIVER REGION
FROM ABOUT MCALLEN TO ZAPATA FOR THE SMALL POSSIBILITY THE LARGE
SCALE LIFT HELPS CUT AT THE CAP...BUT FEEL PRETTY CONFIDENT WE
WILL STAY DRY TONIGHT AREA WIDE. WITH RELATIVELY WEAK SURFACE
PRESSURE GRADIENT WILL LIKELY HAVE RELATIVELY LIGHT WINDS
OVERNIGHT...EXPECT LOW CLOUDS AND FOG...BUT LIKELY NOT DENSE
FOG...THROUGH THE OVERNIGHT.
MADE MINOR ADJUSTMENTS TO POP/WX BASED ON THE ANTICIPATED POSITION
OF THE OPENING UPPER LOW/LONG WAVE TROUGH TOMORROW IN A POSITION
TO PERHAPS GIVE SOME OF THE AREA A FEW THUNDERSTORMS...WITH BEST
CHANCES NEAR THE SEABREEZE IN THE AFTERNOON...AND CLOSER TO MEXICO
IN THE EVENING. STILL ONLY A 20 PERCENT CHANCE FOR NOW.
INSTABILITY WOULD BE HIGH HOWEVER SO WOULD HAVE TO WATCH FOR
HAIL/WIND WITH ANY STORMS. /68-JGG/
00Z AVIATION DISCUSSION BELOW.
AVIATION...EXPECT VFR CONDITIONS TO PREVAIL THROUGH EARLY EVENING
WITH ANVIL DEBRIS AT AROUND 5000FT THE ONLY OBSTRUCTION. MORE CLOUDS
WILL DEVELOP LATE THIS EVENING AND OVERNIGHT TONIGHT. EXPECT THE CEILING
WILL LIKELY FORM QUICKLY AS IFR OR LOW MVFR INVOF THE MIDNIGHT
HOUR...WITH FOG FORMATION ALSO POSSIBLE. SOME LIFR CIG/VISBY WILL
BE POSSIBLE IN THE LAST FEW HOURS BEFORE SUNRISE...ESPECIALLY WHERE
WINDS ARE CALMER. CEILINGS SHOULD IMPROVE FAIRLY QUICKLY TO VFR EXCEPT
NEAR THE COAST. SOUTHEASTERLY WINDS WILL GUST IN THE 20 TO 25 KNOT
RANGE SUNDAY AFTERNOON. /68/
PREV DISCUSSION... /ISSUED 138 PM CDT SAT MAR 31 2012/
SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...MIDLEVEL LOW STILL
SPINNING IN CENTRAL MEXICO...WITH SOME MID LEVEL ENERGY OUT AHEAD
OF IT. THUNDERSTORMS ALREADY FORMING UP ON MOUNTAINS IN MEXICO
THIS AFTERNOON. STORMS SHOULD DRIFT TO THE ESE THIS EVENING...
POSSIBLY REACHING ZAPATA AND STARR COUNTIES LATE THIS EVENING.
MORNING SOUNDING HAD A STRONGER CAP DUE TO WARMING AT H9...WHICH
WILL INHIBIT FURTHER EASTWARD PROGRESSION OF STORMS. CLOUD COVER
OVERNIGHT WILL WILL BUILD DUE TO LIGHT WINDS AND AMPLE SURFACE
MOISTURE FROM EARLIER RAINS. FOG FORMATION IS AGAIN FORECAST...
WITH VIS LOWERING BELOW 2 SM IN MOST PLACES...AND PATCHY AREAS
REACHING BELOW 1/2 SM. BY TOMORROW MORNING...THE REMNANTS OF THE
MID LEVEL LOW WILL HAVE MOVED FAR ENOUGH EAST TO MINIMIZE HELPFUL
DYNAMICS. THIS WILL LIMIT THUNDERSTORM FORMATION ON THE SIERRA
MADRES AND WILL STRENGTHEN THE CAP ACROSS SOUTH TEXAS. TEMPS WILL
REMAIN WELL ABOVE NORMAL LOCALLY...IN THE UPPER 80S NEAR THE COAST
TO THE UPPER 90S INLAND. GULF MOISTURE WILL KEEP TEMPS UP FOR THE
NIGHT AROUND 70.
LONG TERM /MONDAY THROUGH FRIDAY NIGHT/...HIGH PRESSURE WILL
REMAIN DOMINANT IN THE GULF OF MEXICO WHILE SURFACE LOW PRESSURE
WILL FILL OVER THE CENTRAL HIGH PLAINS SUNDAY NIGHT INTO MONDAY. A
WEAK FRONT WILL BE ATTACHED TO THE FILLING SYSTEM. A MID LEVEL CUT
OFF LOW WILL DIG SOUTHEAST FROM THE FOUR CORNERS AREA TOWARD WEST
TEXAS MONDAY...WITH CYCLOGENESIS OVER OKLAHOMA AND A SECOND FRONT
EXTENDING SOUTH OVER WEST TEXAS DURING THE DAY. UNSETTLED WEATHER
WILL DEVELOP MONDAY ACROSS EAST TEXAS... WITH A SLIGHT CHANCE THAT
SOME STORMS COULD MAKE IT SOUTH INTO THE UPPER VALLEY. BUMPED POPS
UP TO 20 PERCENT IN THE FAR WEST FOR THIS POSSIBILITY. UPPER ENERGY
SHOULD STAY FAR ENOUGH NORTH TO AVOID TROUBLE LOCALLY AS THE LOW
MOVES SLOWLY EAST THROUGH TUESDAY...WITH THE COLD FRONT PERHAPS
PUSHING INTO CENTRAL AND SOUTH CENTRAL TEXAS. THE MODELS DO NOT
PUSH THE FRONT ALL THE WAY THROUGH THE CWA AS ADVERTISED BEFORE...
AT LEAST THEY DO NOT ACTUALLY SHIFT WINDS AWAY FROM SOUTHEAST...BUT
ISOLATED SHOWERS AND THUNDERSTORMS COULD DEVELOP OVER THE CWA ON
TUESDAY NIGHT...WHICH MAY EVEN PERSIST INTO WEDNESDAY. BEYOND MID
WEEK TEMPS CREEP UP AND THE WIND MACHINE BLOWS BREEZY AS THE NEXT
MID LEVEL SHORT WAVE TROUGH PUSHES INLAND FROM THE WEST COAST.
MARINE...
TONIGHT THROUGH SUNDAY NIGHT...WINDS WILL CONTINUE TO FLUCTUATE
AROUND 10 KNOTS THROUGH THE NEXT 36 HOURS WITH HIGH PRESSURE
REMAINING ACROSS THE GULF WATERS. SEAS WILL REMAIN 3 FEET OR LESS
THROUGHOUT.
MONDAY THROUGH WEDNESDAY NIGHT...MID LEVEL CUT OFF LOW ROUGHLY OVER
THE FOUR CORNERS MONDAY WILL INDUCE PRESSURE FALLS DOWNSTREAM IN THE
CENTRAL HIGH PLAINS. THE SURFACE TROUGH WILL EXTEND SOUTH INTO WEST
TEXAS...TIGHTENING THE GRADIENT AND INTERACTING WITH STUBBORN HIGH
PRESSURE DOMINATING THE GULF OF MEXICO. LOOK FOR EXERCISE CAUTION
CONDITIONS MONDAY FOR THE BAY AND GULF...AND BORDERLINE SMALL CRAFT
ADVISORY CONDITIONS FOR BOTH WINDS AND SEAS MONDAY NIGHT ON THE GULF
WATERS. SOUTHEAST WINDS WILL SETTLE BACK TO EXERCISE CAUTION LEVELS
ON TUESDAY...BUT WAVE HEIGHTS OFFSHORE MAY STILL BE AROUND SEVEN
FEET. CONDITIONS WILL IMPROVE TUESDAY NIGHT AS WINDS DECREASE. THE
UPSTREAM CUT OFF LOW WILL SHIFT SLOWLY EAST AND FILL BETWEEN MONDAY
AND WEDNESDAY...WITH A WEAKER RENDITION OF A COLD FRONT PROGGED TO
WASH OUT OVER CENTRAL OR SOUTH CENTRAL TEXAS ON WEDNESDAY. STRONGER
SOUTHEAST TO SOUTH ONSHORE WIND REDEVELOPMENT WEDNESDAY NIGHT COULD
LEAD TO SOME STREAMER SHOWER ACTIVITY THURSDAY MORNING.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV
Hazardous weather outlook, Mar 31, 5:49 PM CST, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
649 PM CDT SAT MAR 31 2012
TXZ249>251-254>257-020000-
JIM HOGG-BROOKS-KENEDY-INLAND WILLACY-INLAND CAMERON-
COASTAL WILLACY-COASTAL CAMERON-
649 PM CDT SAT MAR 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON AND
EVENING. IF THUNDERSTORMS OCCUR A FEW COULD BECOME SEVERE WITH
DAMAGING WINDS AND LARGE HAIL.
THERE MAY BE ELEVATED RISK OF RIP CURRENTS MONDAY THROUGH WEDNESDAY
AT AREA BEACHES.
.SPOTTER INFORMATION STATEMENT...
FORMAL SPOTTER ACTIVATION IS NOT ANTICIPATED BUT SPOTTERS ARE
ENCOURAGED TO REPORT HAIL AND WIND ACCORDING TO STANDARD OPERATING
PROCEDURES.
GMZ130-132-135-150-155-170-175-020000-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
649 PM CDT SAT MAR 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
TXZ248-252-253-020000-
ZAPATA-STARR-HIDALGO-
649 PM CDT SAT MAR 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...TONIGHT.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT ALONG AND SOUTH
OF A LINE FROM NEAR MCALLEN TO ZAPATA. IF STORMS DEVELOP A FEW MAY
BE STRONG TO SEVERE WITH DAMAGING WINDS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON AND
EVENING. IF STORMS OCCUR A FEW MAY BE STRONG TO SEVERE WITH
DAMAGING WINDS AND LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
FORMAL SPOTTER ACTIVATION IS NOT ANTICIPATED BUT SPOTTERS ARE
ENCOURAGED TO REPORT SEVERE WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURES.
GIBBS
Drought, Hidalgo
- When
- April 1, 12:00 AM CST to April 9, 11:59 PM CST
- Where
- Hidalgo forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
Hidalgo County saw improvement in drought conditions. The western two thirds of the county improved to D2 drought, with the eastern third remaining in D3 drought conditions.
Drought, Brooks
- When
- April 1, 12:00 AM CST to April 9, 11:59 PM CST
- Where
- Brooks forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.032, -98.219 (the zone’s center; the record gives no point)
Brooks County saw overall improvement in drought conditions with most of the county in D2 drought conditions, with the far SE corner in D3 drought conditions.
Drought, Jim Hogg
- When
- April 1, 12:00 AM CST to April 9, 11:59 PM CST
- Where
- Jim Hogg forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.043, -98.697 (the zone’s center; the record gives no point)
Jim Hogg County saw improvement in drought conditions for much of the county. The central portion of the county was in D2 drought, with a sliver of D1 drought on the southern edge of the county and D3 drought along the northern county line.
Drought, Zapata
- When
- April 1, 12:00 AM CST to April 9, 11:59 PM CST
- Where
- Zapata forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.001, -99.169 (the zone’s center; the record gives no point)
Zapata County saw modest improvement in drought conditions. Only the northeastern third of the county remained in D3 drought with the remainder of the county in D2 drought.
Drought, Kenedy
- When
- April 1, 12:00 AM CST to April 9, 11:59 PM CST
- Where
- Kenedy forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
Kenedy County saw little improvement in drought conditions. The NE corner of the county remained in Exceptional (D4) drought conditions, while the remainder of the county continued in Extreme (D3) drought.
Drought, Willacy
- When
- April 1, 12:00 AM CST to April 9, 11:59 PM CST
- Where
- Willacy forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.477, -97.592 (the zone’s center; the record gives no point)
Willacy County saw no improvement in drought conditions. The entire county remained engulfed in Extreme (D3) drought conditions.
Drought, Cameron
- When
- April 1, 12:00 AM CST to April 9, 11:59 PM CST
- Where
- Cameron forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
Cameron County saw no improvement in drought conditions. The entire county remained engulfed in Extreme (D3) drought conditions.
Drought, Coastal Cameron
- When
- April 1, 12:00 AM CST to April 9, 11:59 PM CST
- Where
- Coastal Cameron forecast zone
- Reported by
- Other Federal Agency
Coastal Cameron County saw no improvement in drought conditions. The entire region remained engulfed in Extreme (D3) drought conditions.
Drought, Coastal Willacy
- When
- April 1, 12:00 AM CST to April 9, 11:59 PM CST
- Where
- Coastal Willacy forecast zone
- Reported by
- Other Federal Agency
Coastal Willacy County saw no improvement in drought conditions. The entire region remained engulfed in Extreme (D3) drought conditions.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, April 1 to 30, 2012$50 million · 22 events
- Rip Current in Florida, April 1, 20121 death · 1 event
- Strong Wind in Washington, April 1, 20121 death · 1 event
- Wildfire in Colorado, April 1 to 2, 2012$11 million · 1 event
- Flash Flood and Hail in Mississippi, April 1, 2012$50,000 · 1.75 in hail · 4 events
- Flooding in Arkansas, April 1 to 21, 2012$50,000 · 4 events
- High Wind and Winter Weather in California, April 1, 2012$50,000 · 54 kt wind · 2 events
- Drought in Georgia, April 1 to 30, 201226 events
- Drought in Florida, April 1 to 30, 201226 events
- Hail in Indiana, April 1, 20122 in hail · 25 events
- Drought in New Mexico, April 1 to 30, 201224 events
- Drought in Colorado, April 1 to 30, 201221 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379359, 379360, 379361, 379362, 379396, 379397, 379398, 379399, 379400.